Illinois, 2002

Hail in Illinois, April 14, 2002

April 14, 2002 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 14, 12:30 PM CST, 0 minutes earlier.

Area forecast discussion, Apr 14, 12:30 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
130 PM CDT SUN APR 14 2002

BKN-OVC SC RMNS ACRS MUCH OF THE RGN ATTM WITH LOOP SHOWG DRIER AIR
ADVCTG IN FM THE SW.  SHOULD CONT TO SEE DECK BRKING UP DURG THE
AFTN. WRM AIR AT 850 WAS IN PLACE ACRS THE HI PLNS THIS MRNG.  AVN
AND ETA ARE SMRL IN ADVCTG 18C TEMPS INTO N CNTRL MO BY MON AM.
WITH A FAIRLY DECENT GRADIENT, SLY WINDS SHOULD BOOST TEMPS ON MON
CLOSE TO RECORDS.  RECORD HIGHS ARE : UIN - 86 SET IN 1926,  STL -
87 SET IN 1992 AND COU -  90 SET IN 1896.

AVN SAGS COLD FNT INTO RGN BY 12Z WED WITH FNT FCST TO STALL OUT
BEFORE RETREATING TO THE N AS WRM FNT.  MORE POTENT FNT IS FCST TO
PUSH INTO NW MO BY 12Z FRI.  00Z MRF RUN WAS FASTER WITH FNT WITH
FNT NR STL BY 12Z.

IN THE EXTNDD, THE MRF, UKMET AND ECMWF ARE FAIRLY SMLR AT H5 FOR
THU MRNG WITH CLOSED LOW VCNTY OF THE GRT BASIN AND RDG OVR THE LWR
MS VALLEY.  UKMET IS MORE PROGRESSIVE WITH SYSTM BY FRI EVE THAN
MRF.  MRF BACKS OFF FM SATS RUN ON STRNG S/WV DIGGING INTO THE
MIDWEST.  SHOT OF COLD AIR WILL BE SHRT LIVED WITH NEW RUN.
MRF FCSTS STRNG COLD FNT TO ROLL INTO THE RGN BY FRI MRNG WITH 1036
MB SFC HI CNTRD OVR THE CNTRL ROCKIES BY SAT MRNG.  WITH HI CNTRD
OVR MO SUN MRNG, COOD SEE LOWS IN THE 30S.

.STL...NONE

In the hours before

Special weather statement, Apr 14, 6:30 AM CST, 6 hours before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-142100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
730 AM CDT SUN APR 14 2002

THREATS THROUGH TONIGHT...
NO SEVERE WEATHER IS FORECAST FOR THIS AFTERNOON OR TONIGHT.

DISCUSSION...
A FEW SPRINKLES OR LIGHT RAINSHOWERS MAY OCCUR THROUGH MID
MORNING...GENERALLY IN AN AREA SOUTH OF I-44 IN MISSOURI AND SOUTH
OF US-50 IN ILLINOIS.

OUTLOOK FOR MONDAY...
EXPECT PARTLY CLOUDY SKIES AND WARMER TEMPERATURES. NO HAZARDOUS
WEATHER IS FORECAST.

BECHTOLD

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

The radar

The St Louis radar (KLSX), 101 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
April 14, 12:30 PM CST
Where
Pike County, Pittsfield
Measured
2.75 in hail
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
39.600, -90.817

Baseball size hail was reported in Pittsfield. Numerous vehicles were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289965.